Dr. Reply Requested Please...One Curious Side Effect of Withdrawing

How to stop Suboxone? How long should I be on buprenorphine? Is Suboxone withdrawal bad? How do I detox?
Post Reply
maitai11
New Poster
New Poster
Posts: 2
Joined: Mon Jul 06, 2020 10:14 pm

Dr. Reply Requested Please...One Curious Side Effect of Withdrawing

Post by maitai11 » Mon Jul 06, 2020 10:34 pm

Hi Everyone,

First-time poster here, thanks for your help in advance.

I have been on Buprenorphine since 2015 until fairly recently. I have chronic CRPS II groin pain (idiopathic,) and at one time was on a combined total of 360 mg PER DAY of Oxycontin/Oxycodone.

In 2015, I switched to Buprenorphine for pain management. It saved my life. I was dying a slow death from short-acting opioids.

My initial induction leveled off at 32 mg/day of Buprenorphine. I stayed on it for four years. In January of 2019, I had a spinal cord stimulator implanted, which now manages my pain. In fact, when I'm off Buprenorpine, the stimulator manages the pain better.

Last year, I did an aggressive taper with my doc (his schedule.) This produced many horrific withdrawal symptoms, and I eventually went back on Buprenorphine - but at a significantly reduced 8 mg per day. Throughout the fall of 2019 and early spring of 2020, we did a gentler wean.

Over the last three months, I have been able to take a sliver of a pill of Buprenorphine about once a week. I was discharged from my pain doc's care around early March 2020.

As of this writing, I have been completely off Buprenorphine for one month solid. Here are a list of my persisting mild symptoms:

Loose stool - managed with Immodium every couple days.
Depression - managed well with Sam-E, Cymbalta, and Wellbutrin.

When I tapered off Buprenorphine the second time, I had a new symptom - ITCHING. Itching when I took it, and itching when I didn't.

At current, ITCHING hands and other body parts seems to be my most persistent, yet treated withdrawal symptom. I currently use 50 mg of Benadryl to make it stop. The itching comes about once a day.

I was looking up the various withdrawal symptoms, and couldn't find anything on itching - but it is undeniable. Back when I took Buprenorphine once a week, I IMMEDIATELY began itching until I took Benadryl - and now that I've been off it for a month, I'm still getting that once-a-day itching attack where I need to manage it with Benadryl.

This is very unlike me. I am not an "allergic-type" person.

While these symptoms are not ideal, they are mild and treatable. Last year, when we did the aggressive taper, I felt like I was losing my mind and health - that all was better once I went back on the 8 mg/day.

I feel like I'm in a good place - but is the itching normal? Oh, and I am not having cravings of any kind. As I mentioned, I did not go on Buprenorphine for addiction - I went on it to manage pain.

Any information you might be able to help me with regarding my point in time on the withdrawal spectrum and taper schedule/associated withdrawal symptoms would be greatly appreciated. Life is getting easier, and I do NOT want to mess it up by starting back on slivers of Buprenorphine.

Many thanks.

Maitai
Last edited by maitai11 on Sat Jul 25, 2020 12:13 am, edited 1 time in total.

User avatar
jennjenn
Moderator
Moderator
Posts: 3086
Joined: Mon Sep 15, 2014 6:15 pm
Location: Tennessee

Re: One Curious Side Effect of Withdrawing

Post by jennjenn » Sun Jul 19, 2020 10:16 am

Hey maitai! Welcome!

Wow you have been through the ringer and you come through the other side looking like a champ! Good for you! 1 month! I’d say that’s a huge accomplishment... even though the itching is probably annoying as heck, still great job!

I haven’t heard of the itching being a withdrawal symptom but hey, we’re all different and there’s ppl reported some strangely different symptoms. I’d assume that since it has only been a month, this will get easier. Honestly, I know it is aggravating but if you can manage it and still accomplish your goal of being completely buprenorphine free then this will pass in time. That’s just my opinion, I’m not a doctor, but that’s what I think will happen.

Maybe one of our doctors will come along and weigh in. Good luck maitai!
Jennifer

maitai11
New Poster
New Poster
Posts: 2
Joined: Mon Jul 06, 2020 10:14 pm

Doctor Reply Requested Please Re: One Curious Side Effect of Withdrawing

Post by maitai11 » Sat Jul 25, 2020 12:11 am

Hi Jenn :)

Thank you so much for your response! I am deeply grateful to you. Here's an update:

My depression is basically gone...I am being managed on meds, but it's not a big deal anymore.

I'm still having to take Immodium...usually after a bowel movement. I take it mostly prophylactically because if I don't, I start going more and more often, and it's not a good thing. I can tell when I need to take it.

The itching still occurs once a day, in my hands mostly - and I'm still taking Benadryl.

Today marks SIX WEEKS since I've had my last sliver of Buprenorphine, and I am very, very happy to be in this position of managing the symptoms - which I am hoping, and really do believe - they will get better.

But I can't help but think that this may be a drawn-out PAWS situation. I do hope one of the doctors will comment on my post.

Thank you so much Jenn! You're a gem :)

Maitai

Post Reply